Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Honolulu, HI

December 7, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 7, 2007, 6:37 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2007, 6:37 AM HST (16:37 UTC)
Expired
Dec 7, 2007, 9:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 071642
FFWHFO
HIC009-071930-
/O.NEW.PHFO.FF.W.0023.071207T1637Z-071207T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
637 AM HST FRI DEC 7 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 930 AM HST

* AT 630 AM HST...RADAR SHOWED HEAVY RAIN MOVING OVER WEST AND 
  CENTRAL MAUI. THE GROUND IS FULLY SATURATED OVER WEST MAUI...WHERE 
  THE FLASH FLOOD THREAT IS GREATEST. MORE HEAVY RAINFALL IS   
  APPROACHING FROM THE SOUTH SOUTHWEST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAHAINA...OLOWALU...KAANAPALI...NAPILI...KIHEI...MAKENA...
  WAILUKU...WAIKAPU...WAIHEE...AND KAHULUI. 

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2055 15631 2057 15649 2072 15651 2074 15660
      2089 15674 2105 15666 2103 15646 2098 15645
      2096 15624 2059 15606

$$

BIRCHARD
2 follow-up statements
000
WGHW70 PHFO 071828
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
826 AM HST FRI DEC 7 2007

HIC009-071930-
/O.CON.PHFO.FF.W.0023.000000T0000Z-071207T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
826 AM HST FRI DEC 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 930 AM HST...

MOST OF THE HEAVY RAIN AFFECTING MAUI HAS BEGUN TO EASE...BUT STREAM 
LEVELS ARE HIGH...AND THE RUNOFF CONTINUES FROM EARLIER HEAVY RAINS. 
MAUI CIVIL DEFENSE OFFICIALS HAVE REPORTED FLOODING ALONG FRONT 
STREET IN LAHAINA. 

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2055 15631 2057 15649 2072 15651 2074 15660
      2089 15674 2105 15666 2103 15646 2098 15645
      2096 15624 2059 15606

$$

BIRCHARD
000
WGHW70 PHFO 071923
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
921 AM HST FRI DEC 7 2007

HIC009-071931-
/O.EXP.PHFO.FF.W.0023.000000T0000Z-071207T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
921 AM HST FRI DEC 7 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS THROUGH 
TODAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2055 15631 2057 15649 2072 15651 2074 15660
      2089 15674 2105 15666 2103 15646 2098 15645
      2096 15624 2059 15606

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 4:00 AM HST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 7, 4:00 AM HST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI DEC 7 2007

.SYNOPSIS...WIDESPREAD SHOWERS THAT ARE OCCASIONALLY HEAVY... ALONG
WITH ISOLATED THUNDERSTORMS... WILL PERSIST THROUGH THE DAY. THE LOW
JUST NORTH OF KAUAI WILL START MOVE OFF TO THE NORTHEAST THIS
EVENING AFTER WHICH THE ATMOSPHERE WILL SLOWLY BECOME MORE STABLE.
THERE WILL NONETHELESS BE SCATTERED TO NUMEROUS SHOWERS SATURDAY.
BREEZY SOUTHWESTERLY WINDS ARE EXPECTED TODAY BUT THEY WILL WEAKEN
THIS WEEKEND. TRADE WINDS SHOULD RETURN BY MONDAY.

&&

.DISCUSSION...THE LOW THAT HAS BEEN RESPONSIBLE STRONG WINDS AND
PRECIPITATION IS AT ITS CLOSEST POSITION... NEARLY 150 MILES NORTH
OF KAUAI. MODELS ARE CONSISTENT IN MOVING IT TO THE NORTH LATER
TODAY. NUMEROUS SHOWERS AND SCATTERED CONVECTION DUE TO THE UNSTABLE
CONDITIONS ARE APPARENT ON SATELLITE IMAGERY AND RADAR. THE SURFACE
TROUGH... STILL NEAR KAUAI... SEEMS TO MARK THE WESTWARD EXTENT OF
THE STRONGEST ACTIVITY HENCE THE GREATEST FLASH FLOOD THREAT LIKELY
EAST OF KAUAI WITH BANDS OF CONVECTION APT TO CONTINUE FORMING AND
MOVING ACROSS THE CENTRAL ISLANDS. ALTHOUGH MAIN CONVECTIVE BAND
REMAINING FROM THE OLD FRONT IS JUST GRAZING THE EASTERN PART OF THE
BIG ISLAND IT COULD SHIFT OVER THE BIG ISLAND AND THREATEN THEM
THROUGH THIS EVENING. FLASH FLOOD WATCH REMAINS OVER ALL ISLANDS BUT
KAUAI MAY BE EXCLUDED LATER TODAY.

SOUTH SOUTHWESTERLY WINDS HAVE NOT MATERIALIZED AS STRONGLY AS
ANTICIPATED... ALTHOUGH THERE IS SOME CHANCE WINDS MAY STILL
INCREASE THROUGH THE DAY SO HAVE LEFT WIND ADVISORIES UP FOR THE
AREAS MOST STRONGLY AFFECTED... TYPICALLY DOWNSLOPE WHICH IN THIS
CASE IS ROUGHLY THE NORTH THROUGH EAST SIDES OF THE ISLANDS FROM
OAHU TO MAUI. STRONG SOUTHWESTERLY WINDS IN LOWER ATMOSPHERE STILL
APPARENT ON BALLOON SOUNDS.

SMALL CRAFT ADVISORIES FOR SOME AREAS BUT WITH WITH DECREASING TREND
TONIGHT OR EARLY SATURDAY. STRONG WINDS AND TEMPERATURES BELOW
FREEZING IN COMBINATION WITH CONVECTIVE SHOWERS OVER THE BIG ISLAND
NECESSITATES CONTINUATION OF BLIZZARD CONDITIONS ON SUMMITS OF BIG
ISLAND. STRONG WINDS LIKELY CONTINUING THROUGH TONIGHT ON SUMMITS OF
MAUI AND THE BIG ISLAND WITH POSSIBILITY OF EXTENSION OF THOSE
WARNINGS OR ADVISORIES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY OF OAHU MOLOKAI LANAI AND MAUI THROUGH THIS AFTERNOON.

FLASH FLOOD WATCH ALL ISLANDS TIL 6 PM FRIDAY.

HIGH WIND WARNING SUMMITS OF HALEAKALA AND BIG ISLAND THROUGH THIS
AFTERNOON.

BLIZZARD WARNING BIG ISLAND SUMMITS THROUGH THIS AFTERNOON.

SMALL CRAFT ADVISORY KAUAI KAIWI PAILOLO CHANNELS... OAHU AND MAUI
WINDWARD WATERS.

&&

HOAG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:17 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao17 hr
Dec 7, 4:22 AM HSTSpecial Marine WarningHFO113 min
Dec 7, 5:06 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 7, 7:02 AM HSTSpecial Marine WarningHFO118 min
Dec 7, 9:03 AM HSTSpecial Marine WarningHFO117 min
Dec 7, 11:05 AM HSTSpecial Marine WarningHFO115 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.